Terry is happy to provide his opinion on diet and nutrition, supplements and lifestyle choices. This information is for educational purposes only. It is not meant to replace the advice of your physician and is not to be considered medical advice, diagnosis or treatment. Should you have any concerns please contact your physician directly.
Q. Dear Terry, “Hello, I just bought a thyroid formula that contains 30 mg of potassium iodide and 400 mg L-tyrosine. I am 49 yrs old and I have been taking Levothyroxin (125 – 150 mcg) for about 20 years. Should I continue to take my Levo for some amount of time, while taking the supplemental iodine and L-tyrosine, or just stop taking it altogether? Thank you.” — Mary M., Seattle, WA
A. Dear Mary, I am glad that you are using a potassium iodide and L-tyrosine product to help improve your thyroid function, and I trust it will serve you well. However, I do not recommend discontinuing your prescription medicine without first consulting your physician. Additionally, now that you have been on your thyroid medication for 20 years, your thyroid gland may not be able to completely fill all your body’s needs for thyroid hormone on its own. The safest way to proceed is to use the potassium iodide/L-tyrosine formula for 3 to 6 months, and then ask your doctor to recheck the level of thyroid hormone in your blood stream. If it is average or above, talk with him/her about your desire to lower your dosage of levothyroxine by 25% and then retest your blood levels again in 3 months. If the levels are holding strong, you can repeat the process. Even though I generally always favor the natural alternative, there are times when you will need to use a thyroid hormone replacement, such as the synthetic levothyroxine or Synthroid, or the Armour natural thyroid hormone, which is now back on the market. People who do not have a thyroid gland because of surgical removal or irradiation (called “ablation”) will need to take this hormone for the rest of their lives. Thyroid hormone is too important to too many physiological processes to suffer with less than optimal amounts.
Terry . . . Naturally